Texas, 2014

Flash Flood and Hail in Texas, June 18, 2014

June 18, 2014 · NWS MAF · 12 events in 3 counties and zones

Upper level disturbances were moving over the region which provided a source of upper lift. There was a dryline present which provided a focus for thunderstorms to develop, and there was plentiful moisture available east of the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$216,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Upper level disturbances were moving over the region which provided a source of upper lift. There was a dryline present which provided a focus for thunderstorms to develop, and there was plentiful moisture available east of the dryline. Winds were increasing and turning with height which allowed for more organized storms to develop. These conditions resulted in large hail, severe wind gusts, and flash flooding across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 18, 4:43 PM CST, 7 minutes earlier.

Area forecast discussion, Jun 18, 4:43 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT Wed Jun 18 2014

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Scattered thunderstorms will persist into the evening.  Due to the
proximity of the dryline to most TAF sites, will include TSRA at all
but KCNM.  Gusty, erratic winds will be possible with any of these
storms, as will at least brief heavy rainfall.  Think convection
will dwindle late this evening, but mid and high cloud may be
sufficiently widespread to prevent much of a low cloud deck from
developing late tonight.  Will not carry MVFR ceilings at any TAF
sites as a result.  67

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT Wed Jun 18 2014/

DISCUSSION...As of 2:30 PM CDT Wednesday...KMAF radar is indc on-
going convection in Northern Mexico east of Brewster and south of
Terrell Counties. KMAF is also showing increasing shower activity
along a sfc boundary from the Davis Mtns northeast to near
Seminole. There are also increasing showers west of a
Midland/Dryden line.

Severe storms are possible this evening...mainly along the NM/TX
border...but could also affect the PB southwest into the Davis
Mtns as a shortwave in NM lifts northeast in combination with the
dryline/sfc boundary which is roughly along the NM/TX border. The
NAM does indc decent CAPE ...more than 1250 J/KG this evening with
Bulk Shear between 20-30 kt. Therefore...the main severe threat is
large hail and damaging winds. Heavy rain is also possible with
the 12Z MAF sounding 1.20 inches of PW...with the low level SE
flow advecting moisture from the Gulf. Dew pts range from the 40s
in the west to the 60s in the eastern PB and the low rolling
hills. Weak mid level shortwaves in combination of the dryline
along the TX/NM border will continue the threat of storms on
Thursday. With CAPE values greater than 1250 J/KG and 20-30 kt of
Bulk Shear some of the storms could be severe.

On Friday through the weekend an upper level low will drift north
into northern Chihuahua...and then thru western/central Texas.
This will continue the threat of showers/thunderstorms...mainly in
the Big Bend area...but possibly stretching northeast through the
PB on Sunday as the upper low lifts NE.

Next week the ECMWF builds a ridge from the Pacific west of Baja
east into New Mexico. This will bring northwest flow aloft over
the CWA. The ECMWF brings a series of shortwaves over west and
central Texas...with the possibility of convection over portions
of the CWA. The GFS is not as bullish as the ECMWF. Therefore...
have kept PoPs in the silent category for now.

Strobin

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/33
Hazardous weather outlook, Jun 18, 12:54 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CDT WED JUN 18 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
154 PM CDT WED JUN 18 2014 /1254 PM MDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE
BEST CHANCE OF THUNDERSTORMS WILL STRETCH FROM THE NORTHWEST
PERMIAN SOUTH TO THE DAVIS MOUNTAINS AND MARFA PLATEAU. SOME OF
THE STORMS COULD BECOME SEVERE THIS EVENING WITH DAMAGING WINDS
THE GREATER SEVERE WEATHER THREAT. IN ADDITION THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH LOCALIZED
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AND THURSDAY EVENING
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. THE BEST CHANCE OF
THUNDERSTORMS IS EXPECTED TO STRETCH FROM THE SOUTHEAST NEW MEXICO
PLAINS SOUTH INTO THE WESTERN PERMIAN BASIN TO THE DAVIS MOUNTAINS.
A FEW STORMS COULD BECOME STRONG TO POSSIBLY SEVERE WITH LARGE HAIL
AND STRONG WINDS POSSIBLE. IN ADDITION LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE IN THE STRONGER STORMS.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY ACROSS
PORTIONS OF SOUTHEAST NEW MEXICO AND WEST TEXAS. THE BEST CHANCE
WILL BE ACROSS AREAS MAINLY SOUTH OF THE PECOS RIVER IN WEST
TEXAS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY
WINDS...HAIL...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 18, 3:50 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 PM CDT WED JUN 18 2014

TXZ068-069-075-182230-
CRANE-PECOS-UPTON-
450 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON
COUNTIES UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF GIRVIN AT 449 PM
CDT...MOVING EAST AT 10 MPH. SMALL HAIL AND WINDS NEAR 50 MPH ARE
POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3090 10224 3095 10274 3112 10273 3123 10225
      3108 10224 3108 10236 3104 10229 3104 10224
TIME...MOT...LOC 2149Z 264DEG 10KT 3104 10258

HUFFMAN
Special weather statement, Jun 18, 3:52 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT WED JUN 18 2014

TXZ075-081-082-182230-
PECOS-TERRELL-BIG BEND AREA-
452 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST
CENTRAL TERRELL COUNTIES UNTIL 530 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES WEST OF LONGFELLOW
AT 451 PM CDT...MOVING EAST NORTHEAST AT 5 MPH.  GUSTY WINDS AND
SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3038 10290 3025 10240 2999 10255 3010 10296
TIME...MOT...LOC 2151Z 223DEG 6KT 3017 10275
Special weather statement, Jun 18, 4:00 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT WED JUN 18 2014

TXZ051-182230-
MARTIN-
500 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL MARTIN COUNTY UNTIL 530 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS NEAR TARZAN AT 500 PM
CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3249 10170 3216 10173 3214 10212 3248 10212
TIME...MOT...LOC 2200Z 251DEG 15KT 3236 10196
Special weather statement, Jun 18, 4:29 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT WED JUN 18 2014

TXZ068-069-075-182315-
CRANE-PECOS-UPTON-
529 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON
COUNTIES UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF GIRVIN AT 529 PM
CDT...MOVING EAST AT 15 MPH. SMALL HAIL AND WINDS NEAR 50 MPH ARE
POSSIBLE WITH THIS STORM... AS WELL AS HEAVY RAINFALL PRODUCING
REDUCTIONS TO VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3089 10221 3094 10268 3116 10273 3129 10228
      3108 10224 3108 10236 3104 10229 3104 10224
TIME...MOT...LOC 2229Z 257DEG 14KT 3107 10259

HUFFMAN
Special weather statement, Jun 18, 4:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT WED JUN 18 2014

TXZ074-075-081-182300-
PECOS-DAVIS/APACHE MOUNTAINS AREA-BIG BEND AREA-
531 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL BREWSTER AND SOUTHWESTERN PECOS COUNTIES UNTIL 600 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF BELDING AT 530 PM
CDT...MOVING EAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED
10 MILES SOUTHWEST OF FORT STOCKTON...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS NEAR 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED FROM THESE STORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3087 10288 3043 10251 3034 10274 3038 10290
      3026 10293 3036 10338 3067 10336
TIME...MOT...LOC 2230Z 275DEG 9KT 3053 10310
Special weather statement, Jun 18, 4:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT WED JUN 18 2014

TXZ051-182300-
MARTIN-
531 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EASTERN MARTIN COUNTY UNTIL 600 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 3 MILES SOUTH OF
GRADY OR 3 MILES SOUTHEAST OF TARZAN AT 531 PM CDT...MOVING EAST AT
15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL...BRIEF VERY HEAVY RAIN... AND DEADLY LIGHTNING
ARE POSSIBLE.

&&

LAT...LON 3250 10171 3216 10170 3214 10199 3251 10203
TIME...MOT...LOC 2231Z 251DEG 15KT 3227 10191

The radar

The Midland/Odessa radar (KMAF), 46 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Hail, Martin

When
June 18, 4:50 PM CST to 4:55 PM CST
Where
Martin County, 6 mi SSE of Lenorah
Measured
0.88 in hail
Reported by
Public
Coordinates
32.220, -101.831

Thunderstorm Wind, Midland

When
June 18, 6:57 PM CST to 6:58 PM CST
Where
Midland County, Midland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.000, -102.080

A thunderstorm moved across Midland County and produced 60 mph winds in Midland. No damage was reported.

Hail, Midland

When
June 18, 6:57 PM CST to 7:02 PM CST
Where
Midland County, Midland
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.000, -102.080

Thunderstorm Wind, Midland

When
June 18, 7:02 PM CST to 7:03 PM CST
Where
Midland County, (Maf) Midland Intl
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.930, -102.200

A thunderstorm moved across Midland County and produced a 64 mph wind gust at the Midland International Airport. No damage was reported.

Hail, Midland

When
June 18, 7:20 PM CST to 7:25 PM CST
Where
Midland County, Midland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.000, -102.080

Thunderstorm Wind, Midland

When
June 18, 7:25 PM CST to 7:26 PM CST
Where
Midland County, Midland
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
32.000, -102.080

A thunderstorm moved across Midland County and produced wind damage in Midland. Seven to eight power poles were blown down in northeast Midland. The cost of damage is a rough estimate.

Thunderstorm Wind, Midland

When
June 18, 7:25 PM CST to 7:26 PM CST
Where
Midland County, Midland
Measured
65 kt (75 mph) estimated gust
Property damage
$170,000
Reported by
Trained Spotter
Coordinates
32.000, -102.080

A thunderstorm moved across Midland County and produced wind damage in Midland. Eleven travel trailers were blown over in northwest Midland. The cost of damage is a very rough estimate.

Thunderstorm Wind, Midland

When
June 18, 7:26 PM CST to 7:27 PM CST
Where
Midland County, 3 mi NW of Midland
Measured
56 kt (64 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
32.031, -102.116

A thunderstorm moved across Midland County and produced wind damage near Midland. One and a half inch diameter tree branches were broken off due to the wind. The cost of damage is a rough estimate.

Thunderstorm Wind, Midland

When
June 18, 7:27 PM CST to 7:28 PM CST
Where
Midland County, 1 mi NE of Midland
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.010, -102.068

A thunderstorm moved across Midland County and produced wind damage near Midland. A tractor trailer was overturned from strong winds. The cost of damage is a very rough estimate.

Thunderstorm Wind, Ector

When
June 18, 7:30 PM CST to 7:31 PM CST
Where
Ector County, 2.03 mi NE of Odessa
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
31.871, -102.346

A thunderstorm moved across Ector County and produced wind damage in Odessa. Twenty power poles were blown down at Yukon and Grandview in Odessa. The cost of damage is a very rough estimate.

Thunderstorm Wind, Midland

When
June 18, 7:35 PM CST to 7:36 PM CST
Where
Midland County, Greenwood
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.000, -101.920

A thunderstorm moved across Midland County and produced wind damage in Greenwood. A five foot diameter tree snapped and another one was uprooted at the Greenwood Cemetery. The cost of damage is a rough estimate.

Flash Flood, Midland

When
June 18, 7:52 PM CST to 8:30 PM CST
Where
Midland County, 3.35 mi WNW of Midland to 3.26 mi WNW of Midland
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.019, -102.133

Heavy rain moved across Midland County and produced flash flooding in Midland. Water rose to the doors of Fannin Elementary School. Portions of Wadley Avenue were flooded curb to curb and at one to one and a half feet deep. The cost of damage is a very rough estimate since no damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525084, 525085, 525086, 525087, 525088, 525089, 525098, 525103, 525111, 525112, 525113, 525083.